Factitious Graves' Disease Due to Biotin Immunoassay Interference-A Case and Review of the Literature | oneGRAVESvoice

welcome to oneGRAVESvoice

- a positively charged Graves' disease and thyroid eye disease community.
  • join today!
Scientific Articles

Factitious Graves’ Disease Due to Biotin Immunoassay Interference-A Case and Review of the Literature

key information

source: The Journal of Clinical Endocrinology and Metabolism

year: 2016

authors: Elston MS, Sehgal S, Du Toit S, Yarndley T, Conaglen JV

summary/abstract:

Context:
Biotin (vitamin B7) is an essential co-factor for four carboxylases involved in fatty acid metabolism, leucine degradation, and gluconeogenesis. The recommended daily intake (RDI) of biotin is approximately 30 μg per day. Low-moderate dose biotin is a common component of multivitamin preparations, and high-dose biotin (10 000 times RDI) has been reported to improve clinical outcomes and quality of life in patients with progressive multiple sclerosis. Biotin is also a component of immunoassays, and supplementation may cause interference in both thyroid and non-thyroid immunoassays.

Objective:
To assess whether biotin ingestion caused abnormal thyroid function tests (TFTs) in a patient through assay interference.

Design:
We report a patient with biotin-associated abnormal TFTs and a systematic review of the literature.

Setting:
A tertiary endocrine service in Hamilton, New Zealand.

Results:
The patient had markedly abnormal TFTs that did not match the clinical context. After biotin cessation, TFTs normalized far more rapidly than possible given the half-life of T4, consistent with assay interference by biotin. Multiple other analytes also tested abnormal in the presence of biotin.

Conclusion:
Biotin ingested in moderate to high doses can cause immunoassay interference. Depending on the assay format, biotin interference can result in either falsely high or low values. Interference is not limited to thyroid tests and has the potential to affect a wide range of analytes. It is important for clinicians to be aware of this interaction to prevent misdiagnosis and inappropriate treatment.

organization: Waikato Hospital, New Zealand; University of Auckland (M.S.E., J.V.C.), New Zealand

DOI: 10.1210/jc.2016-1971

full text source
Font Resize

To improve your experience on this site, we use cookies. This includes cookies essential for the basic functioning of our website, cookies for analytics purposes, and cookies enabling us to personalize site content. By clicking on 'Accept' or any content on this site, you agree that cookies can be placed. You may adjust your browser's cookie settings to suit your preferences.
More information

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close